MAUDE Adverse Event Report: STRYKER SPINE-US 9MM X 6DEG X 9MM X 23MM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR

STRYKER SPINE-US 9MM X 6DEG X 9MM X 23MM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Model Number 48950096
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/20/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that after intra-operative placement of a tritanium pl cage, the surgeon decided to change the cage size.During removal of the cage with the inserter, the cage fractured and part of it remained inside the patient while the other part came out.The fractured cage was left in the patient and the intervertebral space was packed with autologous bone to prevent it from moving.There were no adverse consequences to the patient and the procedure was completed successfully without surgical delay.
 
Additional Manufacturer Narrative
Visual inspection: the proximal end of the implant containing the threaded section was returned.It was fractured off from the main portion of the implant.The device and complaint history records were reviewed, no relevant manufacturing issues or similar complaints were identified.It was reported that the disc space was expanded using distractors and reamers and the cage was inserted straight with the standard inserter.The surgeon then decided to change the cage size and released compression.When the surgeon tried to remove the cage using the inserter, the solid part at the tip remained inside the body and only a part of the cage came out.Removal of the cage was then attempted with the same inserter.It is unknown if trialing occurred, if the disc space was tight, if the angle was difficult, if cantilever force was applied, if there was difficulty inserting the cage, and the patient's bone quality.Possible root causes from the risk table for the cage fracturing during removal include excessive cantilever force, excessive axial force, difficulty removing the implant and/or inserter and/or lack of visual feedback.
 
Event or Problem Description

Brand Name
9MM X 6DEG X 9MM X 23MM
Common Device Name
INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key10155564
Report Number3004024955-2020-00009
Device Sequence Number2420815
Product Code MAX
UDI-Device Identifier07613327117318
UDI-Public07613327117318
Combination Product (Y/N)N
PMA/510(K) Number
K181014
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/27/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48950096
Device Catalogue Number48950096
Device Lot NumberEHT7
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/18/2020
Initial Date Received by Manufacturer 05/20/2020
Supplement Date Received by Manufacturer07/30/2020
Initial Report FDA Received Date06/15/2020
Supplement Report FDA Received Date08/27/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1